Alert archive / Wisconsin / Gale Watches in 2012

Gale Watch 1, NWS Green Bay, WI

February 25, 2012

NWS Green Bay, WI issued this gale watch at Feb 25, 2012, 4:09 AM CST. It took effect at Feb 26, 2012, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2012, 4:09 AM CST (10:09 UTC)
In effect from
Feb 26, 2012, 9:00 AM CST
Expired
Feb 25, 2012, 3:20 PM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WHUS73 KGRB 251009
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
409 AM CST SAT FEB 25 2012

...SOUTH GALES EXPECTED SUNDAY...

.A STORM SYSTEM TRACKING TOWARD LAKE SUPERIOR IS LIKELY TO
GENERATE SOUTH GALES ON SUNDAY. WINDS WILL DECREASE A BIT AND VEER
WEST SUNDAY NIGHT AS THE STORM CROSSES LAKE SUPERIOR AND BEGINS TO
PULL AWAY FROM THE REGION.

LMZ541>543-251815-
/O.NEW.KGRB.GL.A.0001.120226T1500Z-120227T0000Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
409 AM CST SAT FEB 25 2012

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON. 

* SOUTH WINDS WILL INCREASE TO 35 KNOT GALES ON SUNDAY.

* WAVES WILL BUILD TO 8 TO 12 FEET BY LATE IN THE DAY SUNDAY.

* WINDS WILL VEER SOUTHWEST AND THEN WEST SUNDAY NIGHT WHILE
  SLOWLY DIMINISHING TO 15 TO 25 KNOTS. THE COMBINATION OF WINDS
  AND WAVES REMAINING HIGH FROM THE SOUTH GALES ON SUNDAY WILL
  LIKELY NECESSITATE THE POSTING OF A SMALL CRAFT ADVISORY ONCE
  THE GALES END.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

JS
2 follow-up statements
183 
WHUS73 KGRB 251542
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
942 AM CST SAT FEB 25 2012

...SOUTH GALES EXPECTED SUNDAY...

.A STORM SYSTEM TRACKING TOWARD LAKE SUPERIOR IS LIKELY TO
GENERATE SOUTH GALES ON SUNDAY. WINDS WILL DECREASE A BIT AND
VEER WEST SUNDAY NIGHT AS THE STORM CROSSES LAKE SUPERIOR AND
BEGINS TO PULL AWAY FROM THE REGION.

LMZ541>543-252345-
/O.CON.KGRB.GL.A.0001.120226T1500Z-120227T0000Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
942 AM CST SAT FEB 25 2012

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* SOUTH WINDS WILL INCREASE TO 35 KNOT GALES ON SUNDAY.

* WAVES WILL BUILD TO 8 TO 12 FEET BY LATE IN THE DAY SUNDAY.

* WINDS WILL VEER SOUTHWEST AND THEN WEST SUNDAY NIGHT WHILE
  SLOWLY DIMINISHING TO 10 TO 20 KNOTS. THE COMBINATION OF WINDS
  AND WAVES REMAINING HIGH FROM THE SOUTH GALES ON SUNDAY WILL
  LIKELY NECESSITATE THE POSTING OF A SMALL CRAFT ADVISORY ONCE
  THE GALES END.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$
274 
WHUS73 KGRB 252120
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CST SAT FEB 25 2012

...SOUTH GALES EXPECTED SUNDAY...

.A STORM SYSTEM TRACKING TOWARD LAKE SUPERIOR WILL LIKELY GENERATE
SOUTH GALES ON SUNDAY. WINDS WILL DECREASE A BIT AND VEER WEST SUNDAY
NIGHT AS THE STORM CROSSES LAKE SUPERIOR AND BEGINS TO PULL AWAY FROM
THE REGION.

LMZ541>543-260530-
/O.UPG.KGRB.GL.A.0001.120226T1500Z-120227T0000Z/
/O.NEW.KGRB.GL.W.0005.120226T1500Z-120227T0000Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
320 PM CST SAT FEB 25 2012

...GALE WARNING IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY. THE GALE WATCH IS
NO LONGER IN EFFECT.

* SOUTH WINDS WILL INCREASE TO 35 KNOT GALES ON SUNDAY.

* WAVES WILL BUILD TO 8 TO 12 FEET BY LATE IN THE DAY SUNDAY.

* WINDS WILL VEER SOUTHWEST AND THEN WEST SUNDAY NIGHT WHILE SLOWLY
  DIMINISHING TO 15 TO 25 KNOTS. THE COMBINATION OF WINDS AND WAVES
  REMAINING HIGH FROM THE SOUTH GALES ON SUNDAY WILL LIKELY NECESSITATE
  THE POSTING OF A SMALL CRAFT ADVISORY ONCE THE GALES END.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED.
OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY
EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE
PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Feb 25, 3:31 AM CST, 38 minutes earlier.

Area forecast discussion, Feb 25, 3:31 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 AM CST SAT FEB 25 2012

.SYNOPSIS...SNOW EXPECTED ACROSS THE N SUNDAY...BUT SRN EXTENT OF
THE SNOW IN QUESTION. OVERALL...AN ACTIVE PERIOD WITH SEVERAL
MAJOR SYSTEMS CROSSING THE RGN DURING THE NEXT WEEK.

A SERIES OF HIGH AMPLITUDE SHRTWVS WL MIGRATE ACRS THE CONUS
DURING THE PERIOD AT THE SAME TIME AS THE LARGER SCALE PATTERN
TRENDS BACK TOWARD THE MORE LOW-AMPLITUDE SPLIT-FLOW REGIME THAT
HAS BEEN DOMINANT THIS WINTER.

TEMPS WON/T BE AS MILD AS THIS PAST WEEK...BUT ARE STILL EXPECTED
TO BE A LITTLE ABV NOMRAL. THERE WL BE PLENTY OF OPPORTUNITIES FOR
PRECIPITATION. AMNTS WL DEPEND PRIMARILY ON THE TRACK OF THE MAIN
CYCLONES CROSSING THE RGN...BUT WE/LL PROBABLY END UP AOA NORMAL.
&&

.SHORT TERM...TDA/TNGT/SUN. SCT SHSN CONTD IN THE SNOWBELT. SNOWS
THUS FAR OVERNIGHT HELD BACK BY LOW-LEVEL TRAJECTORIES BEING A
LITTLE TOO WLY. BUT 925/850 MB WINDS SEEM TO BE BECOMING A LITTLE
MORE FAVORABLE...AND THAT WAS SUPPORTED BY STLT IMAGERY SEEMING TO
SHOW MORE N/S BANDING OF CLDS OVER WRN LAKE SUPERIOR. IF THAT/S
THE CASE...SHSN OVER VILAS COUNTY COULD INCREASE YET FOR A TIME
THIS MORNING BEFORE DRIER AIR STARTS TO ARRIVE AND FLOW BACKS WLY
AGAIN WITH THE APPROACH OF THE SFC RIDGE. WL CARRY HIGH POPS OVER
THE SNOWBELT INTO THE MORNING...THEN TAPER TO FLURRIES BY LATE
AFTN. SNOWFALL FCST WL BE ISSUANCE TIME DECISION. ACRS THE REST OF
THE AREA...EXPECT SOME FLURRIES THIS MORNING THEN A GRADUAL DECR
IN CLDS. TEMPS WL LIKELY BE A COUPLE DEG COOLER THAN YDA.

MAIN FCST ISSUE TNGT IS TEMPS...AS A RESULT OF UNCERTAINTY IN CLD
COVER. LIGHT WINDS AND A LITTLE FRESH SNOW ACRS MOST OF THE AREA
WOULD ALLOW READINGS TO FALL OFF PRETTY QUICKLY IF LOW CLDS CLR
DURING THE EVENING...BEFORE GRADIENT STARTS TO TIGHTEN AGAIN AND
CI BEGINS TO OVERSPREAD THE AREA FM THE W. VIRTUALLY ALL GUID WAS
CONSIDERABLY WARMER THAN WHAT WE HAD GOING IN THE PREV FCST...ESP
OVER THE NE PART OF THE STATE. A LITTLE NERVOUS BECAUSE HIGHEST
LOW-LEVEL RH PROGGED TO LINGERING IN THAT AREA...SO THAT AREA MAY
HAVE THE MOST TROUBLE CLEARING. CONFIDENCE JUST NOT HIGH ENOUGH TO
MAKE A WHOLESALE CHG TO THE FCST...SO BLENDED BEST PERFORMING GUID
WITH PREV MIN TEMP FCST GRID...WHICH WILL HOPEFULLY BE A MOVE IN
THE RIGHT DIRECTION.

NEXT CYCLONE IN THE SERIES WL BE RACING EWD ACRS THE NRN PLAINS
SUN...PROBABLY REACHING THE WRN LAKE SUPERIOR RGN BY 00Z MON.
SYSTEM WL BE MOISTURE STARVED. GULF MOISTURE GOT SHOVED WAY S BY
THE COLD FRONT TRAILING FM PREV CYCLONE. GIVEN THE N WINDS ACRS TX
NOW COMBINED WITH THE FAST MVMT AND NLY TRACK OF THE INCOMING
SYSTEM...IT WON/T BE A PLAYER IN PCPN ACRS THE WRN GREAT LAKES
RGN. SO...MUCH OF THE STG LIFT WL GO INTO GENERATING SATURATION.
PCPN OF CONSEQUENCE WL PROBABLY BE LIMITED TO ALONG AND N OF THE
TRACK OF THE SFC CYCLONE...AND IT/S NOT CLEAR JUST HOW FAR TO THE
S MEASURABLE PCPN WL OCCUR. ADJUSTED POPS ACCORDINGLY. OPTED TO GO
WITH SHOWERY-TYPE PCPN AS STEEPER MID-LVL LAPSE RATES WL BE
FEEDING INTO THE AREA FM THE SW AND GIVEN THE LACK OF MOISTURE WE
ARE MORE LIKELY TO SEE BANDS OF PCPN RATHER THAN ONE SOLID PCPN
SHIELD. WINDS COULD ALSO GET QUITE STG DURING THE AFTN...ESP NEAR
LAKE MICHIGAN WHERE ADDED DESTABILIZATION MAY RESULT IN SOME GUSTS
ARND 40 MPH NEAR THE LAKESHORE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.
STRONG LOW PRESSURE WILL BE LOCATED ACROSS FAR NORTHERN WISCONSIN
OR UPPER MICHIGAN SUNDAY EVENING. THIS SYSTEM WILL MOVE NORTHEAST
INTO CANADA MONDAY MORNING. DRY SLOT EXPECTED TO WORK ACROSS MUCH
OF THE AREA SUNDAY EVENING. SKIES WILL REMAIN CLOUDY OVER THE FAR
NORTH...BUT ARE EXPECTED TO BECOME CLEAR TO PARTLY CLOUDY DURING
THE EVENING HOURS OVER THE SOUTHEAST HALF OF THE FORECAST AREA.
CLOUDS WILL GRADUALLY SHIFT EAST OVERNIGHT INTO PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN. LINGERED A CHANCE OF LIGHT SNOW OVER THE
FAR NORTH AS UPPER TROUGH SWINGS ACROSS LAKE SUPERIOR SUNDAY NIGHT.

ON MONDAY...WILL CONTINUE THE SMALL CHANCES FOR LIGHT SNOW
DURING THE MORNING HOURS OVER THE FAR NORTH AS UPPER TROUGH
SHIFTS EAST OF THE AREA MONDAY AFTERNOON.

NEXT SYSTEM EXPECTED TO AFFECT THE AREA LATE MONDAY NIGHT INTO
WEDNESDAY NIGHT. THE GFS/CANADIAN MODEL ARE FAIRLY SIMILAR WITH
TIMING AND LOCATION OF THE SYSTEM. THE ECMWF TONIGHT IS SLOWER
AND A LITTLE FURTHER SOUTH. WILL CONTINUE THE SMALL CHANCES FOR
LIGHT SNOW MONDAY NIGHT...BUT HAVE PLACED THE CHANCES FOR LIGHT
SNOW AFTER MIDNIGHT. IF THE ECMWF IS RIGHT...THE LIGHT SNOW WOULD
NOT ARRIVE UNTIL LATE TUESDAY MORNING OR TUESDAY AFTERNOON DUE TO
SLOWER MOVEMENT OF SYSTEM AND DRY AIR FEEDING IN FROM THE EAST.
WILL HAVE LIKELY CHANCES FOR PRECIPITATION TUESDAY NIGHT AS SYSTEM
MOVES ACROSS THE AREA AND LIKELY CHANCES FOR MAINLY SNOW ON
WEDNESDAY AS UPPER LOW MOVES ACROSS THE STATE. ON THE 00Z RUN
TONIGHT...THE CANADIAN AND GFS MODEL SHOW A DISTINCT WARM LAYER
THAN WORKS INTO PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN...
GENERALLY SOUTH OF A GREEN BAY TO WAUSAU LINE. THIS WOULD BRING A
MIX OF RAIN...SLEET...FREEZING RAIN AND SNOW TO THE AREA. THE
ECMWF ON THE OTHER HAND WOULD SUPPORT MAINLY SNOW AS WARM LAYER
REMAINS TO THE SOUTH THROUGH THE ENTIRE PERIOD. A MAJORITY OF THE
00Z ENSEMBLE MEMBERS BRING THE 0C 850MB ISOTHERM UP TO NEAR GREEN
BAY AND WAUSAU. THERE WERE A FEW MEMBERS THAT WERE CONSIDERABLY
WARMER OR COOLER THAN THE MAJORITY. SINCE THE SYSTEM IS STILL 4
TO 5 DAYS OUT...WILL CONTINUE TO MENTION RAIN OR SNOW ACROSS
NORTHEAST WISCONSIN AND SNOW OVER THE REMAINDER OF THE AREA
TUESDAY AFTERNOON AND TUESDAY NIGHT. TEMPERATURES SHOULD BE COLD
ENOUGH ALOFT FOR MAINLY SNOW ON WEDNESDAY...EXCEPT OVER THE FAR
EAST DURING THE MORNING HOURS ASSUMING WARM LAYER MAKES IT INTO
THIS PORTION OF THE STATE. DEPENDING ON HOW THE WARM LAYER PLAYS
OUT...LATER SHIFTS MAY NEED TO ADD FREEZING RAIN OR SLEET AT SOME
POINT TUESDAY NIGHT AND POSSIBLY INTO WEDNESDAY.

ANOTHER SYSTEM WILL AFFECT THE AREA FRIDAY AND FRIDAY NIGHT.
DEPENDING ON HOW SYSTEM EVOLVES...IT IS EXPECTED TO BRING SNOW TO
MUCH OF THE AREA AND POSSIBLY A MIX ACROSS THE EAST. THE GFS IS
QUICKER IN MOVING THE SYSTEM OUT FRIDAY NIGHT WHILE THE ECMWF
LINGERS SYSTEM INTO SATURDAY AFTERNOON. WILL CONTINUE TO MONITOR
FEATURE FOR POTENTIAL FOR AN ACCUMULATING SNOW.
&&

.AVIATION...FOR 12Z TAF ISSUANCE...PRIMARILY MVFR CIGS IN THE N
AND VFR CIGS IN THE SRN PART OF THE FCST AREA EARLY THIS MORNING.
FCST SOUNDINGS SUGGEST DAYTIME CONVECTIVE CLDS WL FILL IN WHERE
SIG BREAKS DEVELOP IN THE HIGHER CLDS...AND THOSE WOULD HAVE MVFR
BASES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/ECKBERG
Hazardous weather outlook, Feb 24, 3:43 PM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CST FRI FEB 24 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
343 PM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED IN THE SNOWBELT OF
NORTH-CENTRAL WISCONSIN...WHERE SNOW SHOWERS WILL PRODUCE A FEW
INCHES OF ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED SUNDAY INTO SUNDAY
NIGHT AND COULD LINGER INTO MONDAY MORNING...ESPECIALLY ACROSS
NORTHERN WISCONSIN. EARLY INDICATIONS ARE THAT 2 TO 3 INCHES OF
SNOW ARE POSSIBLE NORTH OF HIGHWAY 29 ON SUNDAY. FARTHER
SOUTH...SNOWFALL TOTALS SHOULD BE MAINLY LESS THAN 2 INCHES...BUT
A PERIOD OF HEAVIER SNOW IS POSSIBLE. FALLING SNOW AND STRONG
SOUTHEAST WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW
WHICH MAY CREATE TRAVEL DIFFICULTIES.

HAZARDOUS TRAVEL IS POSSIBLE AT TIMES TUESDAY THROUGH WEDNESDAY
DUE TO SNOW OR MIXED PRECIPITATION...AND GUSTY WINDS. A WINTER
STORM IS EXPECTED TO MOVE INTO THE PLAINS ON TUESDAY AND THEN
ACROSS THE WESTERN GREAT LAKES ON WEDNESDAY. THERE IS A GREAT DEAL
OF UNCERTAINTY IN THE STORM TRACK AND HOW MUCH WARM AIR WILL WORK
INTO NORTH CENTRAL AND NORTHEAST WISCONSIN. THE AMOUNT OF WARM AIR
WILL HAVE A SIGNIFICANT IMPACT ON PRECIPITATION TYPES AND SNOWFALL
TOTALS. GUSTY WINDS COULD CAUSE AREAS OF BLOWING AND DRIFTING OF
THE NEW SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.

LMZ521-522-541>543-252145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
343 PM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SOUTHEAST TO SOUTH GALES ARE EXPECTED ON SUNDAY INTO SUNDAY EVENING
AS A STRONG STORM MOVES TOWARD THE WESTERN GREAT LAKES. GUSTS TO
NEAR GALE FORCE ARE POSSIBLE FROM THE WEST OR SOUTHWEST LATER SUNDAY
NIGHT AND MONDAY AS THE STORM MOVES AWAY FROM THE AREA.

GALE FORCE GUSTS ARE POSSIBLE AT TIMES TUESDAY AFTERNOON INTO
WEDNESDAY NIGHT AS ANOTHER STRONG STORM MOVES ACROSS THE WESTERN
GREAT LAKES.

TDH/MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:20 PM CSTGale WarningGRB27 hr

Nearby

Gale Watches in Wisconsin, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.